Article, Cardiology

Bradycardia caused by intravenous nicardipine in an elderly patient with acute ischemic infarct

Imprint logo

Case Report

Contents lists available at ScienceDirect

American Journal of Emergency Medicine

journal homepage: www. elsevier. com/ locate/ajem

American Journal of Emergency Medicine 34 (2016) 761.e1-761.e2

Journal logo

Bradycardia caused by intravenous nicardipine in an elderly patient with acute Ischemic infarct?,??,?

Abstract

Nicardipine is a dihydropyridine calcium-channel blocker that is fre- quently used in the acute treatment of hypertension in the emergency department (ED). Reflex sympathetic tachycardia is a well-described side effect of this medication. Two experimental studies and 1 anesthe- sia case report, however, have previously described nicardipine- induced bradycardia as a very rare side effect. We report the case of an elderly patient with an acute ischemic stroke who developed nicardipine-induced bradycardia in the ED.

A 71-year-old man with a history of rheumatoid arthritis and hyper- lipidemia presented to our ED after receiving recombinant tissue plas- minogen for an acute ischemic stroke involving the left Middle cerebral artery. Per emergency medical services report, the patient be- came acutely hypertensive to 203/101 mm Hg while en route to our fa- cility and was placed on an intravenous (IV) nicardipine drip. Within minutes, however, the patient developed significant bradycardia; his heart rate decreased from 84 to 22 beats per minute. The nicardipine drip was immediately discontinued, and the patient’s heart rate quickly recovered.

Upon arrival to our ED, the patient’s vital signs were noted as a tem- perature of 35.6?C, pulse of 73 beats per minute, and blood pressure of 190/74 mm Hg. His electrocardiogram demonstrated a normal sinus rhythm. Given his rapidly deteriorating neurologic examination, he was emergently intubated for airway protection with IV etomidate and IV succinylcholine. The neurology consultant requested the reinitiation of IV nicardipine. Once again, the patient’s heart rate rapidly dropped to the 30s, and the nicardipine drip was discontinued. He was admitted to the intensive care unit where subsequent neurologic imag- ing demonstrated worsening Midline shift. He was transitioned to com- fort measures the following day per his family’s request and died shortly thereafter.

Nicardipine, a dihydropyridine calcium-channel blocker, is frequent- ly used to control hypertension in critically ill patients in the ED. Its ef- fects include vasodilatation of the systemic vasculature, coronary arteries, and cerebral arteries [1]. The vasodilatory action of nicardipine can induce reflex sympathetic activation, which is characterized by am- plified activity of the renin-angiotensin system and tachycardia [2]. Al- though calcium-channel blockers inhibit calcium influx into both vascular and cardiac tissues, nicardipine selectively targets vascular

? This has not been presented or submitted elsewhere.

?? There is no grant support involvement.

? There are no conflicts of interest.

smooth muscle. As a result, nicardipine generally does not cause the atrioventricular (AV) nodal blockade or bradycardia that is often de- scribed with nondihydropyridine calcium-channel blockers [3,4].

Experiments have demonstrated, however, that nicardipine can cause profound bradycardia when the sympathetic surge is blunted. Specifically, in a rat heart-lung preparation in which the rat’s systemic circulation was bypassed, nicardipine infusion induced a bradycardic re- sponse [5]. Furthermore, Satoh et al [6] noted that IV nicardipine in- duced bradycardia in the hearts of anesthetized dogs, likely due to interference at the sinoatrial (SA) node. The only human case report of nicardipine-induced bradycardia involved a patient who had received bolus dosing of IV nicardipine for hypertension after an esophagectomy [7]. This patient not only was hypothermic but also had an indwelling thoracic epidural catheter to provide anesthesia, which may have blunted his sympathetic surge.

The etiology of our patient’s profound bradycardia in the setting of IV nicardipine remains unclear. Succinylcholine’s effect on muscarinic re- ceptors may result in parasympathetic blunting of conduction at the AV node, thus precipitating negative feedback on the sympathetic ner- vous system [8]. Endotracheal intubation can also lead to a parasympa- thetic surge via stimulation of the vagus and glossopharyngeal nerves [9]. However, our patient initially became bradycardic en route to our facility while on a nicardipine drip. Of note, the patient quickly devel- oped worsening cerebral edema, which can lead to elevation in both sympathetic and parasympathetic tone, possibly rendering him unable to overcome nicardipine’s AV nodal blockade [10].

In conclusion, we propose that nicardipine be used with caution in patients who may be predisposed to a blunted sympathetic reflex, as they may be more vulnerable to bradycardia.

Michael E. Abboud, MD Sarah E. Frasure, MD?

Department of Emergency Medicine, Brigham and Women’s Hospital

Boston, MA 02115

?Corresponding author at: Department of Emergency Medicine Brigham and Women’s Hospital, Neville House-236A, 75 Francis St

Boston, MA 02115

E-mail address: [email protected] http://dx.doi.org/10.1016/j.ajem.2015.08.030

References

  1. Curran MP, Robinson DM, Keating GM. Intravenous nicardipine: its use in the short- term treatment of hypertension and various other indications. Drugs 2006;66(13): 1755-82.

    0735-6757/(C) 2015

    761.e2 M.E. Abboud, S.E. Frasure / American Journal of Emergency Medicine 34 (2016) 761.e1761.e2

    Littler WA, Young MA, Smith SA. The acute and chronic effects of nicardipine on blood pressure, heart rate, neurocirculatory reflexes and renal function in hyperten- sive patients. J Clin Pharmacol 1986;22:239-41.

  2. Damase-Michel C, Valet P, Montastruc JL. Nicardipine causes sympathetic activation that does not involve baroreceptor reflex tachycardia in conscious sinoaortic- denervated dogs. Eur J Pharmacol 1987;142(1):145-9.
  3. Bristow MR, Ginsburg R, Laser JA, McCauley BJ, Minobe W. Tissue response selectiv- ity of calcium antagonists is not due to heterogeneity of [3H]-nitrendipine binding sites. Br J Pharmacol 1984;82(2):309-20.
  4. Kume M, Kashimoto S, Yamaguchi T, Kumazawa T. Functional and metabolic effects of nicardipine in the rat heart-lung preparation. Circ Cont 1993;14:57-62.
  5. Satoh E, Mukaiyama O, Kimura T, Satoh S. Inhibitory effects of diltiazem, verapamil, nifedipine, and nicardipine on sympathetic tachycardia in decentralized hearts of anesthetized dogs. J Cardiovasc Pharmacol 1990;16(4):661-6.
  6. Arima H, Sobue K, Tanaka S, Morishima T, Ando H, Katsuya H. Profound sinus brady- cardia after intravenous nicardipine. Anesth Analg 2002;95(1):53-5.
  7. Estafanous FG, Barash PG, Reves JG. Cardiac anesthesia: principles and clinical prac- tices. Philadelphia, PA: Lippincott Williams & Wilkins; 2001.
  8. Walls RM, Murphy MF. Manual of Emergency airway management. Philadelphia, PA: Lippincott Williams & Wilkins; 2012.
  9. Hackett JG, Abboud FM, Mark AL, Schmid PG, Heistad D. Coronary vascular responses to stimulation of chemoreceptors and baroreceptors. Circ Res 1972;31(1):8-17.

Leave a Reply

Your email address will not be published. Required fields are marked *